Virginia, 2013

Flash Flooding and Flooding in Virginia, June 6 to 7, 2013

June 6 to 7, 2013 · NWS RNK · 5 events in 3 counties and zones

During the days prior to June 6th, the area received two to four inches of rain. On the 6th and 7th, additional rain fall in advance of an approaching cold front and coincident to the cold frontal passage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

During the days prior to June 6th, the area received two to four inches of rain. On the 6th and 7th, additional rain fall in advance of an approaching cold front and coincident to the cold frontal passage. This additional rain helped areas to receive around six inches of rain by the start of June 7 and prompted flooding and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 6, 12:05 PM EST, 25 minutes earlier.

Area forecast discussion, Jun 6, 12:05 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 PM EDT THU JUN 6 2013

.SYNOPSIS...
HIGH PRESSURE OFFSHORE WILL MAINTAIN A DEEP SOUTHEAST FLOW OF
MOISTURE ACROSS THE AREA TODAY AND TONIGHT AHEAD OF A COLD FRONT
APPROACHING FROM THE WEST. AHEAD OF THE FRONT...ANDREA WILL TRACK
RAPIDLY NORTHEAST ALONG THE CAROLINA COAST BY FRIDAY BEFORE
EXITING FRIDAY NIGHT. THE WEAK COLD FRONT WILL THEN HEAD EAST
CROSSING THE REGION SATURDAY FOLLOWED BY ANOTHER COLD FRONT ON
MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 100 PM EDT THURSDAY...

INTRODUCED A FLOOD WATCH FOR THE AREA NEAR THE CREST OF THE BLUE
RIDGE WHERE A GENEROUS AMOUNT OF RAIN HAS FALLEN LAST NIGHT
THROUGH THE EARLY AFTERNOON. GROUND TRUTH AMOUNTS ARE PROVING TO
BE GREATER THAN RADAR ESTIMATES WITH FOUR INCH AMOUNTS NEAR THE
NC/VA BORDER. ADDITIONAL RAIN IS EXPECTED ACROSS THE SAME REGION
THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THIS EVENING.
WATCH CONTINUES THROUGH THE EARLY FRIDAY EVENING TO ADDRESS BOTH
PRECIPITAITON ASSOCIATED WITH THE APPROACHING COLD FRONT...AND
POTENTIAL UPSLOPE CONTRIBUTION OF MOISTURE FROM ANDREA AS IT
PASSES NORTH ALONG THE COAST.

HAVE MADE ONLY MINOR TWEAKS THROUGH THE AFTERNOON TO BETTER
ADDRESS GREATEST POTENTIAL FOR RAINFALL. HAVE TWEAKED HOURLY
TEMPERATURES AND DEW POINTS TO REFLECT LATEST OBSERVATIONS AND
EXPECTED TRENDS THROUGH THE AFTERNOON.

AS OF 957 AM EDT THURSDAY...

SIGNIFICANT SWATH OF RAIN SHOWERS IS CONTINUING TO MOVE NORTHEAST
ACROSS THE CENTRAL PORTION OF THE FORECAST AREA. THE BACK EDGE OF
THIS INITIAL AREA OF PRECIPITATION IS CURRENTLY NEAR A LINE FROM
RADFORD VA TO MONETA VA. THIS TRAILING END OF THE FIRST ROUND OF
PRECIPITATION WILL BE NORTH OF I-64 BY NOON. A LIMITED AMOUNT OF
SHOWERS IS EXPECTED ACROSS THE EASTERN AND WESTERN PARTS OF THE
AREA THROUGH NOON.

THE NEXT ROUND OF PRECIPITATION IS EXPECTED TO HAVE MORE GAPS IN
IT...AND MOVE NORTH INTO THE REGION THIS AFTERNOON WITH THE
GREATEST CONCENTRATION ACROSS SOUTHSIDE VIRGINIA AND NEIGHBORING
PARTS OF NORTH CENTRAL NORTH CAROLINA. ALSO...THERE IS THE
POTENTIAL FOR SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS THE FAR
WESTERN PART OF THE REGION WHICH IS OUTSIDE THE INFLUENCE OF THE
WEDGE.

AS OF 235 AM EDT THURSDAY...

FORECAST REMAINS RATHER COMPLICATED THIS MORNING WITH DEEP SE FLOW
IN PLACE BETWEEN A RESIDUAL BOUNDARY ACROSS THE SE STATES AND
ANOTHER WEAK COLD/WARM FRONT COMBO TO THE WEST AND NORTH. MODELS
CONTINUE TO HAVE A TOUGH TIME PINPOINTING AREAS OF BETTER FOCUS WITH
MORE OF AN ONSHORE SE FLOW CONVERGENCE ZONE ALONG THE FOOTHILLS TO
INIT WITHIN A WEAK LOW LEVEL CAD ENVIRONMENT. LATEST RAP SEEMS TO
HAVE THE BETTER HANDLE ON THE AXIS OF HEAVIER SHRA ONGOING ACROSS
THE SOUTH ATTM...WITH THIS AREA SPREADING SLOWLY E/NE THROUGH THE
MORNING...PUSHING BANDS OF HEAVIER RAIN FROM THE SRN FOOTHILLS OUT
INTO THE PIEDMONT BY EARLY AFTERNOON. HAVE CONSIDERED A FLOOD WATCH
FOR THESE AREAS BUT GIVEN HIGH FFG/ONLY HIGHER RATES IN SPOTS
WILL HOLD OFF AND MONITOR TRENDS FOR SOME SORT OF PRE EVENT
POSSIBLY JUST SOUTH WELL IN ADVANCE OF ANDREA. OTHER AXIS OF
HEAVIER SHRA AND PERHAPS TSRA MAY ALSO AFFECT THE WEST BEHIND THIS
EARLY BATCH AS WEAK ENERGY PUSHES EAST AND TAPS INTO SOME WEAK
INSTABILITY WEST OF THE MOUNTAINS. IN ADDITION...EXPECTING WEAK SE
UPSLOPE TO PERSIST AS WELL WHICH SHOULD REGENERATE SHRA SW SO
OVERALL LIKELY/CAT POPS WITH HEAVY RAIN MENTION PER EMBEDDED TSRA
DESPITE OVERALL LACK OF CAPE WITHIN THE ENHANCED COOL POOL TODAY.
MOS TEMPS HAVE ALSO TRENDED MUCH LOWER PROVIDED LITTLE INSOLATION
AND MORE PRECIP WHICH SHOULD AID THE EAST/SE FLOW SO TWEAKED
HIGHS DOWN A BIT MORE WITH SOME NOT GETTING OUT OF THE 60S.

5H TROF TO THE NW STARTS TO DIG SE OVERNIGHT PUSHING THE COLD FRONT
TO THE WEST TO ALONG THE WESTERN MOUNTAINS LATE. THIS WILL ALSO
ALLOW THE RESIDUAL BOUNDARY TO THE SOUTH TO LIFT NORTH IN ADVANCE OF
ANDREA THAT IS EXPECTED TO RACE NE TOWARD SE NC BY MORNING. IFFY AS
TO JUST WHERE HEAVIER PRECIP WILL BE DURING THE OVERNIGHT BUT
APPEARS LIKELY NORTH AND EAST CLOSER TO THE FRONT AND IN CONJUNCTION
WITH BETTER CONVERGENCE ALONG THE AXIS OF TROPICAL PWATS IN THE SE.
PENDING THE TRACK AND STRENGTH OF ANDREA...COULD SEE THE WEST/SW
CTYS GET INTO A WEAK SUBSIDENCE AREA LATE WITH ONLY SCTD SHRA.
THEREFORE TRIMMED POPS IN THE FAR WEST LATE BUT OVERALL STILL
LOOKING AT LIKELY/CAT POPS AND HEAVY RAIN POTENTIAL WHERE BANDS
SET UP ESPCLY LATE. EXPECT A MUGGY OVERNIGHT WITH INFLUX OF MORE
TROPICAL MOISTURE ESPCLY EAST WHERE READINGS MAY ONLY FALL BACK A
FEW DEGREES FROM LATE DAY HIGHS.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 320 AM EDT THURSDAY...

A BLEND OF TRACKS FROM THE 00Z GFS...12Z ECMWF AND 12Z CMC MATCH
CLOSEST TO THE 03Z/06 ADVISORY FROM NHC. REFER TO THE LATEST
ADVISORY FOR FURTHER INFORMATION REGARDING TROPICAL STORM ANDREA.

CENTER OF ANDREA WILL REACH THE FLORIDA BIG BEND AREA LATE THURSDAY
AND THEN MOVE ACROSS SOUTHEASTERN GEORGIA...SOUTHEASTERN SOUTH
CAROLINA AND EASTERN NORTH CAROLINA ON FRIDAY. THE STORM CONTINUES
TO MOVE NORTHEAST REACHING WILLIS WHARF AROUND 00Z ON THE 8TH AND
THEN UP NEW ENGLAND COAST.

THE COMBINATION OF A FRONTAL BOUNDARY AND ANDREA WILL RESULT IN
UNSETTLED WEATHER FOR FRIDAY INTO SATURDAY. TROPICAL MOISTURE...HIGH
SURFACE DEW POINTS AND HIGH PRECIPITABLE WATER VALUES WILL CREATE
PERIODS OF RAIN WITH EMBEDDED THUNDERSTORMS. THE RAIN MAY BE HEAVY
AT TIMES. HOWEVER...THE HEAVIEST RAINFALL AMOUNTS ARE EXPECTED TO BE
EAST OF THE FORECAST AREA. SOME ENHANCEMENT OF RAINFALL IS POSSIBLE
ALONG AND JUST EAST OF THE BLUE RIDE FRIDAY. THE COLD FRONT PUSHED
THROUGH THE AREA FRIDAY NIGHT/EARLY SATURDAY...THEN POPS TAPER OFF
SATURDAY NIGHT INTO SUNDAY BEHIND THE FRONT.

WITH CLOUDS AND RAIN PLAYED HIGH TEMPERATURES FRIDAY CLOSE TO COOLER
MET/ECMWF VALUES. WENT WITH THE MILDER MOS LOWS FOR FRIDAY NIGHT
WITH READINGS FROM THE UPPER 50S IN THE NORTHWEST TO THE MID 60S IN
THE SOUTHEAST. KEPT CHANCE POPS FOR SATURDAY BUT LEANING TOWARDS
DRIER SOLUTION. THERE SHOULD BE ENOUGH SUNSHINE ON SATURDAY TO BRING
HIGH TEMPERATURES BACK UP TO THE MID 70S IN THE WEST TO THE MID 80S
IN THE EAST. DRIER WEATHER SATURDAY NIGHT WITH LOWS FROM THE MID 50S
IN THE NORTHWEST TO THE MID 60S IN THE SOUTHEAST.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 1230 PM EDT WEDNESDAY...

MAINLY FOLLOWING WPC AND THE 00Z/ECMWF. UPPER TROF COMING ACROSS
UPPER MISSISSIPPI VALLEY SUNDAY AND MONDAY WILL BE EAST OF THE
FORECAST AREA ON TUESDAY. AT THE SURFACE A FRONT WILL BE STALLED
OVER THE MID ATLANTIC STATES ON SUNDAY. AS THE TROF APPROACHES THE
FRONT GET PUSHED NORTH BRIEFLY PUTTING FORECAST AREA INTO THE WARM
SECTOR. PRIMARY COLD FRONT CROSSES THE REGION ON MONDAY BUT DOESNT
GET TOO FAR SOUTH. SURFACE AND LOW LEVEL WINDS STAY WEST TO
SOUTHWEST AHEAD OF THIS FRONT SO BEST PROBABILITY OF RAIN WILL BE IN
THE WESTERN COUNTY WARNING AREA.

COOLER AIR WITH A SHIFT IN THE WINDS TO THE NORTHWEST AND NORTH COME
IN BEHIND THE FRONT BY WEDNESDAY. HAVE KEPT FORECAST DRY ON THE COOL
SIDE OF THE FRONT.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
AS OF 550 AM EDT THURSDAY...

POOR FLYING CONDITIONS WILL CONTINUE FOR MUCH OF THE AREA TODAY
AS SHOWERS PERSIST OVER MOST TAF LOCATIONS INTO AT LEAST EARLY
THIS EVENING. RAINFALL MAY BE HEAVY AT TIMES RESULTING IN
WIDESPREAD MVFR AND IFR ESPCLY NEAR THE BLUE RIDGE WHERE MOUNTAIN
OBSCURATION WILL OCCUR UNDER LOW LEVEL SE FLOW. CONDITIONS MAY
LOWER TO LIFR AS WELL AROUND KROA THROUGH THE DAY AND ESPCLY THIS
EVENING ONCE THE SHOWERS BEGIN TO DIMINISH A BIT. GIVEN STABLE
CONDITIONS...WILL LEAVE OUT THUNDER EXCEPT FOR A VCTS MENTION IN
SPOTS MAINLY AROUND KBLF. WIDESPREAD SHOWERS SHOULD EXIT TO THE
NORTH LATER THIS EVENING BUT RETURN OVER THE SE LATE AS TROPICAL
STORM ANDREA HEADS RAPIDLY NE ALONG THE COAST. SHRA MAY BE TOO FAR
EAST TO BRING HEAVIER RAIN BACK INTO KDAN/KLYH BUT ENOUGH TO KEEP
SOME SHOWER MENTION OVERNIGHT. ELSW...LOW CONFIDENCE IN JUST HOW
LOW CIGS WILL GO WITH GUIDANCE PROJECTING IFR TO LIFR ONCE THE
SHOWERS TAPER SO BASICALLY FOLLOWED AND INCLUDED A PERIOD OF LOW
CONDITIONS WITH SOME ADDED FOG AROUND AS WELL.

ANDREA TRACKS QUICKLY TO THE EAST OF THE REGION FRIDAY ALLOWING
GRADUAL DRYING ALOFT TO WORK IN FROM THE SW DURING THE DAY.
HOWEVER WITH A RESIDUAL FRONT STILL ALONG THE MOUNTAINS...WILL BE
HARD TO GET MUCH MORE THAN SLOWLY IMPROVING CIGS BY FRIDAY
AFTERNOON. HOWEVER EXPECTING A GRADUAL UPWARD TREND IN CIGS WITH
POTENTIAL VFR ACROSS THE FAR WESTERN SITES BY LATE IN THE DAY
DESPITE SOME LINGERING SHRA AROUND.

THINGS SHOULD PUSH OUT OF THE REGION FRIDAY NIGHT INTO SATURDAY
WITH MAINLY VFR CONDITIONS EXPECTED THROUGH SUNDAY AND MAYBE EARLY
MONDAY.

MONDAY WILL SEE ANOTHER FRONT APPROACHING ALTHOUGH AT THE MOMENT
EVEN THOUGH WILL SEE A SHOWER OR THUNDERSTORM THREAT MODELS SEEM
TO KEEP CIGS AT LEAST VFR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH THROUGH FRIDAY EVENING FOR VAZ013-014-016>020-
     022>024-032>035-043.
NC...FLOOD WATCH THROUGH FRIDAY EVENING FOR NCZ003-004-019-020.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...DS/JH
SHORT TERM...KK
LONG TERM...AMS
AVIATION...DS/JH/WP
Hazardous weather outlook, Jun 6, 2:42 AM EST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 AM EDT THU JUN 6 2013

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-070745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
342 AM EDT THU JUN 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS ALONG WITH ISOLATED THUNDERSTORMS COULD RESULT IN PERIODS
OF VERY HEAVY RAINFALL INTO TONIGHT. THE RAIN MAY BE HEAVY ENOUGH
TO CAUSE LOCALIZED FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 6, 8:28 AM EST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
928 AM EDT THU JUN 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 AM     HEAVY RAIN       PULASKI                 37.05N  80.80W
06/06/2013  M1.10 INCH       PULASKI            VA   PUBLIC

            VIA TWITTER

&&

EVENT NUMBER RNK1301405

MBS
Local storm report, Jun 6, 9:59 AM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1059 AM EDT THU JUN 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     HEAVY RAIN       2 NNW SALEM CITY        37.31N  80.07W
06/06/2013  M1.13 INCH       ROANOKE            VA   PUBLIC

            HANGING ROCK GC. VIA FACEBOOK

&&

EVENT NUMBER RNK1301406

MBS
Local storm report, Jun 6, 11:11 AM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1211 PM EDT THU JUN 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     HEAVY RAIN       PINE RIDGE              36.50N  80.72W
06/06/2013  M4.15 INCH       SURRY              NC   PUBLIC

            VIA FACEBOOK

&&

EVENT NUMBER RNK1301407

MBS
Local storm report, Jun 6, 11:30 AM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1230 PM EDT THU JUN 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 PM     HEAVY RAIN       ELLISTON                37.22N  80.23W
06/06/2013  M2.40 INCH       MONTGOMERY         VA   PUBLIC

            1.36 SINCE 830AM. VIA FACEBOOK

&&

EVENT NUMBER RNK1301408

MBS
Local storm report, Jun 6, 11:40 AM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1240 PM EDT THU JUN 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     HEAVY RAIN       1 NE ELLISTON-LAFAYETTE 37.23N  80.20W
06/06/2013  M2.08 INCH       MONTGOMERY         VA   CO-OP OBSERVER

            1.32 SINCE 730AM

&&

EVENT NUMBER RNK1301409

MBS
Local storm report, Jun 6, 12:05 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 PM EDT THU JUN 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HEAVY RAIN       4 ESE BUFFALO RIDGE     36.73N 80.19W
06/06/2013  M3.25 INCH       PATRICK            VA   TRAINED SPOTTER

            STORM TOTAL

&&

AMS

The radar

The Roanoke radar (KFCX), 116 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 flood. Local standard time, as filed.

Flood, Rockbridge

When
June 6, 12:30 PM EST to 1:00 PM EST
Where
Rockbridge County, 2.71 mi E of Kerrs Creek to 2.82 mi E of Kerrs Creek
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.847, -79.471

Over a prolonged period of time, very heavy rain allowed Kerrs Creek to flood High Water Lane. Damage values are estimated.

Flood, Lynchburg (C)

When
June 6, 4:00 PM EST to 5:00 PM EST
Where
Lynchburg (C) County, 1.51 mi ESE of Lyh Ivy Hill Arpt to 0.71 mi WSW of Lynchburg Falwell Ar
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.389, -79.196

Prolonged heavy rain produced flooding in a few locations, and debris collected by the waters prompted some street closures. Specifically, Greenwood Drive was closed due to flooding, and Campbell Avenue and Grace Streets were closed due to debris in the road. Damage values are estimated.

Flash Flood, Carroll

When
June 7, 12:36 AM EST to 2:00 AM EST
Where
Carroll County, 1.45 mi WSW of Eona to 1.41 mi WSW of Eona
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.720, -80.793

Very heavy rains from a thunderstorm produced around two inches of rain in one hour immediately prior to the flash flooding. This rain fell over an area that had already received four inches of rain in the previous twenty-four hours. The result was flash flooding of Glade Creek that produced eight to twelve inches of flowing water across Glade Creek Road. Damage values are estimated.

Flash Flood, Carroll

When
June 7, 12:38 AM EST to 2:00 AM EST
Where
Carroll County, 1.38 mi N of Pipers Gap to 1.51 mi N of Pipers Gap
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.670, -80.833

Very heavy rains from a thunderstorm produced around two inches of rain in one hour immediately prior to the flash flooding. This rain fell over an area that had already received four inches of rain in the previous twenty-four hours. The result was flash flooding of Elkhorn Creek that caused Mallory Road to be underwater and eight to twelve inches of water flowing over Elkhorn Road. Damage values are estimated.

Flash Flood, Carroll

When
June 7, 1:00 AM EST to 2:00 AM EST
Where
Carroll County, 0.56 mi ESE of Cliffview to 0.41 mi ESE of Cliffview
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.696, -80.912

Very heavy rains from a thunderstorm produced around two inches of rain in one hour immediately prior to the flash flooding. This rain fell over an area that had already received four inches of rain in the previous twenty-four hours. The result was flash flooding of Mill Creek that caused Creekview Drive to be underwater. Damage values are estimated.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455823, 455838, 455813, 455816, 455821.